Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Lake Charles, LA

February 14, 2003Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 14, 2003, 6:40 PM CST for Jefferson County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 14, 2003, 6:40 PM CST (00:40 UTC)
Expired
Feb 14, 2003, 7:45 PM CST
In force
65 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson County, TX

The radar

The Houston radar (KHGX), 99 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2003-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2003-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 150040
SVRLCH
TXC245-150145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
638 PM CST FRI FEB 14 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 745 PM CST

* AT 630 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF HAMSHIRE...MOVING NORTHEAST AT
  35 MPH.

* THIS STORM WILL BE NEAR...
  HAMSHIRE BY 645 PM CST
  NOME BY 655 PM CST
  FANNETT BY 700 PM CST
  CHINA BY 710 PM CST
  BEAUMONT...CENTRAL GARDENS...NEDERLAND BY 735 PM CST

THIS STORM CAN PRODUCE WINDS IN EXCESS OF 60 MPH AND DIME TO NICKEL 
SIZE HAIL.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD
CAUSE SIGNIFICANT DAMAGE TO PROPERTY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3015 9419 3012 9435 3008 9444 2991 9444
          2991 9435 2978 9436 2985 9396 2994 9394

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 2:59 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Feb 14, 2:59 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
259 PM CST FRI FEB 14 2003

EARLY THIS AFTERNOON...LINE OF SHOWERS AND THUNDERSTORMS EXTENDING
FROM AUSTIN TEXAS NORTHEAST INTO SOUTHERN ARKANSAS ASSOCIATED WITH
WEAK IMPULSE MOVING THROUGH SOUTHWESTERLY FLOW...AXIS OF MOISTURE
CONVERGENCE AND AIDED BY 50 KT LOW LEVEL JET. OTHERWISE SEEING
ONLY ISOLATED DEVELOPMENT ACROSS IMMEDIATE FORECAST AREA AS MID LEVEL
INVERSION...8-10K FT...HOLDS IN PLACE. WILL SEE INVERSION THROUGH
THE DAY DIMINISH AS LOW LEVELS CONTINUE TO WARM. MORNING LCH
SOUNDING SHOWING ATMOSPHERE CONTINUING TO MOISTEN WITH PRECIPITABLE
WATER UP TO 1.28 INCHES. OTHERWISE

SURFACE ANALYSIS SHOWING DEEPENING LOW IN VICINITY OF TX/OK
PANHANDLES WITH WELL DEFINED WARM FRONT EXTENDING EAST SOUTHEAST
INTO CENTRAL ARKANSAS. SOUTH OF BOUNDARY DEWPOINTS HAVE RISEN INTO
THE LOW AND MID 60S. POSITIVELY TILTED MID LEVEL TROF EXTENDS
FROM CENTRAL PLAINS SOUTHWEST TO BAJA REGION WITH SEVERAL WEAK
IMPULSES NOTED PER WV IMAGERY.

LATEST GFS/AVN FCST SOUNDINGS SHOWING PRECIPITABLE WATER CONTINUING
UPWARD TREND PEAKING AT NEAR 1.5 INCHES. STRENGTHENING SYNOPTIC LIFT
DEVELOPS OVER FCST AREA LATE TONIGHT IN ADVANCE OF MID LEVEL TROF
ENTERING WEST TEXAS...WHILE SURFACE LOW APPROACHES MID MISSISSIPPI
VALLEY WITH ASSOCIATED PACIFIC FRONT EXTENDING SOUTHWEST THROUGH EAST
TEXAS. WIDESPREAD CONVECTION EXPECTED TO DEVELOP ALONG AND IN ADVANCE
OF BOUNDARY AS IT MOVES ACROSS THE REGION SATURDAY. GFS SUGGESTING
FRONT NEARING NORTHWEST PORTION OF FCST AREA BY NOON...REACHING AN
AEX TO LCH LINE BY EVENING...AND EXITING CWA AROUND MIDNIGHT.

SPC HAS PLACED LOWER AND MID MISSISSIPPI VALLEYS IN SLIGHT RISK FOR
SEVERE POTENTIAL SATURDAY...EXTENDING WEST AND INCLUDING A LARGE
PORTION OF EAST AND SOUTHEAST TEXAS. SPC SUGGESTING SQUALL LINE
DEVELOPMENT POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT.
ISOLATED TORNADO ALSO POSSIBLE. WILL MENTION IN ZONES SEVERE THREAT.

RAINS DIMINISH SATURDAY NIGHT WITH FROPA...WITH CLEARING SKIES
SUNDAY AS MAIN TROF EXITS EAST OF REGION. NEXT RAIN CHANCE COMING
THURSDAY. OTHERWISE...WILL SEE A BRIEF COOL DOWN FOR SUNDAY
AND MONDAY...RETURNING TO SEASONABLE NORMS OR ABOVE TUESDAY.

.LCH...NONE.

.PRELIMINARY NUMBERS...
AEX  61/69/43/52/34/58  5+4000
BPT  63/71/45/55/37/58  4+4000
LCH  62/71/46/55/37/58  4+4000
LFT  63/73/47/55/37/58  3+6000

MARCOTTE
Hazardous weather outlook, Feb 14, 3:29 PM CST, 3 hours 11 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-151159-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
329 PM CST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED FOR THE REMAINDER OF
TODAY OR TONIGHT.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY AS A
PACIFIC COLD FRONT MOVES ACROSS THE REGION. SEVERE STORMS WILL HAVE
THE CAPABILITY TO PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS MAY BE NEEDED SATURDAY.

MARCOTTE

In the hours before

Special weather statement, Feb 14, 3:25 PM CST, 3 hours 15 minutes before
GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
151100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
325 PM CST FRI FEB 14 2003

...SEVERE THUNDERSTORMS POSSIBLE SATURDAY...

A PACIFIC STORM SYSTEM PUSHING EAST ACROSS THE REGION WILL BRING THE
POSSIBILITY OF A FEW SEVERE THUNDERSTORMS SATURDAY.

MOIST AND UNSTABLE AIR FLOWING INTO THE REGION ALONG AND AHEAD
OF A PACIFIC COLD FRONT...COMBINED WITH FAVORABLE UPPER AIR
SUPPORT...WILL BRING WIDESPREAD SHOWER AND THUNDERSTORM DEVELOPMENT
SATURDAY. A FEW STORMS MAY INTENSIFY SUFFICIENTLY TO PRODUCE DAMAGE
WINDS. FAVORABLE LOW LEVEL SHEAR WILL ALSO BRING THE POTENTIAL FOR AN
ISOLATED TORNADO.

THE SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH SATURDAY EVENING
AS THE FRONT EXITS EAST OF THE REGION.

MARCOTTE

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 7:00 PM CSTSevere Thunderstorm WarningLCHOrange30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.